- Your Heart
- Ask Dr. T
- Heart Healthy Living
- About Us
- Contact Us
Is Vitamin B12 a safe option for someone with heart stents?
Before I answer your question, please remember this, your husband still has heart disease. The real question is whether he would have been better served with life style modifications and medications rather than stenting for what sounds like minimal coronary artery disease. You can calculate what I would have considered optimal treatment here.
Now my answer to your question:
Basically, you are trying to weigh the potential complications of
- Metformin and low vit. B12 against
- Stent restenosis due to low Vitamin B12.
Some doctors advocate vitamin B12 deficiency screening for people who take metformin, especially if taken for several years or at a high dose. The symptoms of B12 deficiency, particularly those related to neuropathy (numbness, pain, or tingling in hands or feet) would be an indication for treatment. If your husband is not a vegetarian he may get enough vit. B12 with his diet. A daily multivitamin may be more than enough to keep his B12 at normal levels.. Thus, if there is no other choice available than Metformin, the best way forward is to check his vit. B12 blood levels every now and then before recommending treatment.
There are many reasons for stent re-stenosis, most if not all related to other factors than vitamin levels. You have not mentioned the drugs he probably is taking, such as aspirin and plavix and a statin, but I don't advocate preventive treatment of an unlikely complication that may only occur (if ever) after several years of treatment with Metformin.
Read these articles:
Hope this helps,
Ask Doctor T. Blog
I have been advised by my primary physician to schedule a cardiac catherization and possible stent placement procedure after having a Nuclear Stress Test with the following "Findings:
The study quality is excellent. There is no transient LV ischemic dilatation noted. The left ventricular...
I have a friend with internal defibulator. can I perform cpr and is it possible for me to get shocked if the debibulator is going off?